Alert archive / Indiana / Small Craft Advisories in 2024

Small Craft Advisory 13, NWS Northern Indiana

February 22, 2024

NWS Northern Indiana issued this small craft advisory at Feb 22, 2024, 2:54 PM EST. It took effect at Feb 23, 2024, 5:00 PM EST. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Feb 22, 2024, 2:54 PM EST (19:54 UTC)
In effect from
Feb 23, 2024, 5:00 PM EST
Expired
Feb 24, 2024, 10:00 AM EST
In force
17 hr
Issued by
NWS Northern Indiana

The text

As transmitted.

181 
WHUS73 KIWX 221954
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
254 PM EST Thu Feb 22 2024

LMZ043-046-230400-
/O.NEW.KIWX.SC.Y.0013.240223T2200Z-240224T1200Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
254 PM EST Thu Feb 22 2024

...SMALL CRAFT ADVISORY IN EFFECT FROM 5 PM FRIDAY TO 7 AM EST
SATURDAY...

* WHAT...Waves 4 to 7 feet expected.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...From 5 PM Friday to 7 AM EST Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
7 follow-up statements
580 
WHUS73 KIWX 230340
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1040 PM EST Thu Feb 22 2024

LMZ043-046-230915-
/O.CON.KIWX.SC.Y.0013.240223T2200Z-240224T1200Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1040 PM EST Thu Feb 22 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 5 PM FRIDAY TO
7 AM EST SATURDAY...

* WHAT...Waves 4 to 8 feet expected.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...From 5 PM Friday to 7 AM EST Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
231 
WHUS73 KIWX 230823
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
323 AM EST Fri Feb 23 2024

LMZ043-046-231630-
/O.CON.KIWX.SC.Y.0013.240223T2200Z-240224T1200Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
323 AM EST Fri Feb 23 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 5 PM THIS
AFTERNOON TO 7 AM EST SATURDAY...

* WHAT...North winds 15 to 25 knots with gusts up to 30 knots 
  and waves 5 to 8 feet expected.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...From 5 PM this afternoon to 7 AM EST Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
909 
WHUS73 KIWX 231505
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1005 AM EST Fri Feb 23 2024

LMZ043-046-232315-
/O.EXT.KIWX.SC.Y.0013.240223T2200Z-240224T1500Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1005 AM EST Fri Feb 23 2024

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 5 PM THIS AFTERNOON TO
10 AM EST SATURDAY...

* WHAT...Waves of 5 to 8 feet and north winds 15 to 25 knots
  expected. 

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...From 5 PM this afternoon to 10 AM EST Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
019 
WHUS73 KIWX 231934
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
234 PM EST Fri Feb 23 2024

LMZ043-046-240345-
/O.CON.KIWX.SC.Y.0013.240223T2200Z-240224T1500Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
234 PM EST Fri Feb 23 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST
SATURDAY...

* WHAT...North winds 15 to 25 knots and waves 5 to 8 feet 
  expected.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...Until 10 AM EST Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
741 
WHUS73 KIWX 240331
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1031 PM EST Fri Feb 23 2024

LMZ043-046-241145-
/O.CON.KIWX.SC.Y.0013.000000T0000Z-240224T1500Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1031 PM EST Fri Feb 23 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST
SATURDAY...

* WHAT...North winds 15 to 25 knots becoming northeast 10 to 15
  knots Saturday morning. Gusts to 30 knots early overnight. Waves
  5 to 8 feet subsiding to 2 to 4 feet late Saturday morning.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...Until 10 AM EST Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
700 
WHUS73 KIWX 240914
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
414 AM EST Sat Feb 24 2024

LMZ043-046-241500-
/O.CON.KIWX.SC.Y.0013.000000T0000Z-240224T1500Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
414 AM EST Sat Feb 24 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS
MORNING...

* WHAT...Waves 4 to 7 feet.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...Until 10 AM EST this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
800 
WHUS73 KIWX 241455
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
955 AM EST Sat Feb 24 2024

LMZ043-046-241600-
/O.EXP.KIWX.SC.Y.0013.000000T0000Z-240224T1500Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
955 AM EST Sat Feb 24 2024

...SMALL CRAFT ADVISORY WILL EXPIRE AT 10 AM EST THIS MORNING...

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this small craft advisory went out at Feb 22, 2:06 PM EST, 48 minutes earlier. Its key messages:

  • Scattered showers linger this afternoon southeast of Fort Wayne, with all precipitation chances done by around 6 PM ET.
  • Brief chance for snow showers, with accumulations between 0.5-1", Friday night into early Saturday morning.
  • Dry with below normal temperatures for the first half of the weekend; highs only around the freezing mark Saturday.
  • Very mild the first half of next week with increasing rain/storm chances on Tuesday/Wednesday.
Area forecast discussion, Feb 22, 2:06 PM EST, 48 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
206 PM EST Thu Feb 22 2024

.KEY MESSAGES...

- Scattered showers linger this afternoon southeast of Fort Wayne,
with all precipitation chances done by around 6 PM ET.

- Brief chance for snow showers, with accumulations between 0.5-1",
Friday night into early Saturday morning.

- Dry with below normal temperatures for the first half of the
weekend; highs only around the freezing mark Saturday.

- Very mild the first half of next week with increasing
  rain/storm chances on Tuesday/Wednesday.

&&

.DISCUSSION...
Issued at 205 PM EST Thu Feb 22 2024

Scattered showers linger this afternoon, especially south and east
of Fort Wayne, until around 6 PM ET. Skies gradually clear out this
evening from northwest to southeast. Locations closest to Lake
Michigan will see partly cloudy skies by sunset, while locations
furthest out in northwest Ohio (near Lima) will not see clearing
until after 10 PM ET or so. Nevertheless, clearing skies tonight
will lead to a chilly start to Friday morning as lows will be in the
low 30s.

Winter makes a brief return for the first half of the weekend!
Temperatures dip briefly below normal for about 24 hours from Friday
evening to Saturday evening; Friday night lows will be in the teens
and Saturday's highs only get into the low 30s. There is also a low
to medium (20-40%) chance for snow showers Friday night. A clipper
system will quickly sweep through the area, with precipitation
enhanced by a potent 500mb shortwave. Snow accumulations will be
between 0.5-1" and snow will be done by sunrise Saturday morning.
The cold and snow is short-lived, however, as temperatures will
become mild once again by Sunday and Monday.

Our next chance of rain/storms will be on Tuesday and Wednesday. The
NBM has high chances (80%+) for rain, although confidence in storms
is very low at this time. Right now, we are not within a severe risk
on the NWS Storm Prediction Center Day 6 and Day 7 Outlooks,
although areas to our west and south are included. A warm front will
lift north on Tuesday, with our forecast area potentially in
the warm sector during the afternoon Tuesday (depending on how
far north the front can get) and overnight. We are forecasting
has highs in the mid 60s on Tuesday and mid 50s to low 60s on
Wednesday. This warmth, combined with several hours of clearing
Wednesday afternoon, may present us with a high shear, low CAPE
severe setup Wednesday afternoon and evening as a strong cold
front moves through. Again, confidence is very low in timing,
coverage, and intensity of any storms. This is just one of
multiple scenarios we are watching for Tuesday, as it is
possible the system occludes faster than models show and
therefore, the best warmth and moisture to fuel storms stays
south of our forecast area. Stay tuned for updates in the coming
days!

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1131 AM EST Thu Feb 22 2024

Rain and primarily MVFR conditions should taper off during the
mid to late afternoon hours at KFWA as a frontal wave finally
slips south of the area. KSBN has dried out but could see some
post-frontal MVFR stratocu briefly settle in before 19-20z.
Dry and VFR otherwise through the remainder of the TAF cycle.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...None.
OH...None.
MI...None.
MARINE...None.

&&

DISCUSSION...Johnson
AVIATION...Steinwedel
Hazardous weather outlook, Feb 22, 5:20 AM EST, 9 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
520 AM EST Thu Feb 22 2024

INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204-
216-MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-231030-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Northern La Porte-
Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte-
Western St. Joseph IN-Southern Kosciusko-Cass MI-St. Joseph MI-
Branch-Hillsdale-Northern Berrien-Southern Berrien-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
520 AM EST Thu Feb 22 2024 /420 AM CST Thu Feb 22 2024/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

An isolated thunderstorm is possible early today mainly south of
Highway 30. Severe thunderstorms are not expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Strong storms with gusty winds are possible during the middle of
next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-231030-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
520 AM EST Thu Feb 22 2024

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous conditions for small craft are possible Friday and Friday
night.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 6:43 AM ESTSpecial Weather StatementIWXCass32 min
Feb 22, 7:21 AM ESTSpecial Weather StatementIWXCass, Miami24 min
Feb 22, 7:45 AM ESTSpecial Weather StatementIWXGrant30 min
Feb 22, 8:17 AM ESTSpecial Weather StatementIWXBlackford, Grant28 min

Nearby

Small Craft Advisories in Indiana, 2024Every small craft advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.